Ohio, 2014

Winter Weather in Ohio, February 25, 2014

February 25, 2014 · NWS RLX · 1 event in 1 county or zone

A band of snow fell on either side of the early morning commute to work and school across portions of southeast Ohio into central West Virginia. Accumulations were around 2 inches in Meigs County with less amounts elsewhere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A band of snow fell on either side of the early morning commute to work and school across portions of southeast Ohio into central West Virginia. Accumulations were around 2 inches in Meigs County with less amounts elsewhere. Vehicular accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 25, 3:52 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 25, 3:52 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
352 AM EST TUE FEB 25 2014

.SYNOPSIS...
UPPER LEVEL DISTURBANCE CROSSES FIRST THING THIS MORNING.  ARCTIC
FRONTS CROSS TONIGHT AND THURSDAY.  WEAK LOW PRESSURE CROSSES ON
SATURDAY.  A STRONGER LOW PRESSURE SYSTEM APPROACHES ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL SYSTEM IMPACTING NRN PORTION OF THE AREA EARLY THIS
MORNING AS RR ENTRANCE REGION OF JET AND FRONTOGENETIC FORCING CROSS
IN THE BAROCLINIC ZONE AROUND 12Z.  AREA RADAR SHOWED THAT
PRECIPITATION WAS NOT YET REACHING THE GROUND SAVE FOR THE HIGHER
TERRAIN OF NRN WV.  THIS SHOULD CHANGE TOWARD DAWN AS LOW LEVELS
EVENTUALLY MOISTEN.

WITH THE DRY AIR AT THE START...AND THE FAST PACE OF THE MI AND
UPPER LEVEL SYSTEM...AMNTS WILL BE LIMITED...MAINTAINED PREVIOUS
FCST OF LESS THAN AN INCH NRN LOWLANDS...1-2 INCHES IN THE NRN WV
MOUNTAINS WHERE THE SNOW WAS ALREADY REACHING THE GROUND.

ARCTIC FRONT DRIVEN BY UPPER LEVEL S/W TROUGH AND A MUCH MORE STOUT
JET MAX...CROSSES TONIGHT.  UPSLOPE SNOW WILL SET UP OVERNIGHT IN
THE COLD ADVECTION BEHIND THE FRONT.  FRONTOGENETIC FORCING EARLY ON
MAY GENERATE AN AREA OF SNOW UPSTREAM THAT MOVES INTO SRN PORTIONS
OF THE FCST AREA FROM THE W.  IF THE POTENTIAL FOR THIS FEATURE TO
PRODUCE ACCUMULATING SNOW INCREASES...THEN AN ADVISORY FOR SNOW MAY
BE NEEDED FOR THE SRN LOWLANDS.  HWO MENTION CONTINUES.  THX JKL AND
MRX FOR COORD ON THIS.

BLENDED IN MET FOR HIGHS TODAY AND BIAS CORRECTED MET FOR LOWS
TONIGHT...CONTINUING THE COLDER TREND.  SLOWED FALL OF TEMPERATURES
TONIGHT UNTIL LATER AS THE FRONT GOES BY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
TRANSITION TO A QUIETER...BUT MUCH COLDER PATTERN IN THE SHORT TERM.
INITIAL COLD FRONT PUSHING EAST THROUGH CWA AT BEGINNING OF
PERIOD...WITH LIGHT SNOW SHOWERS LINGERING...MAINLY ACROSS MOUNTAIN
ZONES FOR REMAINDER OF DAY WEDNESDAY...WITH ONLY LIGHT ADDITIONAL
ACCUMULATIONS EXPECTED. THIS WILL BE THE FIRST SHOT OF COLD
AIR...WITH 850MB TEMPS DIPPING TO AROUND -16C THURSDAY MORNING. MADE
LITTLE CHANGES TO PREVIOUS LOW TEMPERATURE FORECAST THURSDAY
MORNING...WHICH PLACES MANY LOWLAND COUNTIES IN THE LOWER
TEENS...AND SINGLE DIGITS TO BELOW ZERO ACROSS THE MOUNTAINS.  A
SECONDARY FRONTAL BOUNDARY WILL PUSH ACROSS THE AREA ON THURSDAY.
BULK OF PRECIPITATION WILL REMAIN TO THE NORTH OF THE CWA...ALTHOUGH
NORTHERN ZONES COULD SEE A FEW FLURRIES WITH PASSAGE. WITH FRONTAL
PASSAGE...MUCH COLDER AIR WILL MOVE INTO THE AREA...WITH 850MB TEMPS
DIPPING DOWN TO AROUND -22C. AS A RESULT...ELECTED TO LOWER
TEMPERATURES SIGNIFICANTLY FRIDAY MORNING FROM PREVIOUS
FORECAST...PLACING MANY MOUNTAINOUS LOCATIONS BELOW ZERO...WITH
SINGLE DIGITS ACROSS THE LOWLANDS...CONSIDERING COLDER AIR
MASS...ALONG WITH FAVORABLE RADIATIONAL COOLING CONDITIONS.

WITH THE COLDER AIR IN PLACE...NORTHERN MOUNTAIN ZONES MAY NEED WIND
CHILL HEADLINES BOTH THURSDAY AND FRIDAY MORNINGS. AT THIS
POINT...DOESNT APPEAR TO BE NECESSARY ACROSS LOWLANDS. WILL CONTINUE
TO HIGHLIGHT IN THE HWO.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL BE IN CONTROL THURSDAY NIGHT INTO FRIDAY WITH DRY
AND COOL CONDITIONS.

MODELS BRING A MID LEVEL SHORTWAVE EMBEDDED IN THE SOUTHERN STREAM
FRIDAY NIGHT INTO SATURDAY. ADJUSTED CHANCE POPS ACROSS THE AREA
WITH THIS FEATURE. WITH THE GFS AND ECMWF SHOWING FREEZING LINE AT
H85 ACROSS AND SOUTH OF OUR CWA...WONT BE SURPRISED TO SEE PCPN
FALLING AS SNOW. THIS SHORTWAVE EXITS SATURDAY WITH LINGERING SNOW
SHOWERS OVER THE EASTERN MOUNTAINS THROUGH AT LEAST SATURDAY
AFTERNOON.

BROAD SURFACE HIGH PRESSURE BUILD FROM THE UPPER CENTRAL
PLAINS...SOUTHEAST ACROSS THE OH VALLEY INTO WV SATURDAY NIGHT INTO
SUNDAY. WITH ZONAL FLOW EXPECTED ALOFT...THE AREA SHOULD STAY
RELATIVELY DRY SATURDAY NIGHT INTO SUNDAY.

THE FORECAST CHALLENGE ARRIVE WITH THE NEXT LOW PRESSURE SYSTEM.
BOTH THE GFS AND ECMWF BRING A SURFACE LOW PRESSURE CROSSING OUR CWA
DIAGONALLY FROM SOUTHWEST TO NORTHEAST SUNDAY OR MONDAY. THE PROBLEM
IS THAT THE ECMWF IS ABOUT 24 HOURS FASTER THAN THE GFS. TRIED TO
COMPROMISE IN BETWEEN BOTH SOLUTION IN TERMS OF POPS. EITHER
WAY...STRONG SOUTHWEST FLOW IS EXPECTED AHEAD OF THE LOW TO BRING
WARM AIR ADVECTION AND STRONG GUSTY WINDS. BOTH MODELS INDICATE 60
TO 70 KNOTS AT H85. AS MANY SPRING LOW SYSTEMS BRINGING STRONG
SOUTHWEST FLOW...EXPECT WARMER THAN GUIDANCE TEMPERATURES WITH THIS
SYSTEM. WENT WITH HPC WHICH IS WARMER THAN ALL AVAILABLE GUIDANCE
WITH THIS LOW. IN TERMS OF POPS...LEANED TOWARDS THE GFS SLOWER
SOLUTION AND INTRODUCED LIKELY POPS ON MONDAY.

TWEAKED HPC GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
AN UPPER LEVEL SYSTEM WILL BRING SNOW FROM THE MIDDLE OHIO VALLEY
EWD TO THE NORTHERN WV MOUNTAINS...AFFECTING THE NORTHERN 3 TAF
SITES EARLY TUE MORNING.  SNOW IS LIKELY TO BRING IFR VSBY BEGINNING
NEAR 12Z TUE...A LITTLE EARLIER PKB AND A LITTLE LATER EKN.  EXPECT
3-4 HOURS OF IFR VSBY IN SNOW...EXCEPT UP TO 6 HRS EKN...IMPROVING
TO MVFR AROUND 18Z TUE THERE.  EXPECT MAINLY MVFR CIGS ALTHOUGH
BRIEF IFR CIGS ARE POSSIBLE.  FARTHER S...EXPECT VFR WITH STRATOCU
4-5 KFT.

RETURN TO VFR N SHOULD BE AROUND MIDDAY...EXCEPT EKN...WHERE
IMPROVEMENT TO VFR VSBY TAKES UNTIL AROUND 20Z TUE...MVFR STRATOCU
MAY HANG ON THERE THROUGHOUT THE TAF PERIOD.  FARTHER S...STRATOCU
VANISHES LATER TUE AFTERNOON BUT RETURNS LATE TUE NT...AS AN ARCTIC
FRONT ARRIVES FROM THE NW.

LIGHT W TO NW SFC FLOW BECOMES A BIT GUSTY DURING THE DAY
TUE...BEFORE DIMINISHING A BIT TUE NT.  LIGHT TO MODERATE W FLOW
ALOFT BECOMES LIGHT W TUE AFTERNOON...AND THEN BEGINS TO STRENGTHEN
FROM THE NW LATE TUE NT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM HIGH.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF LIGHT SNOW AND ASSOCIATED
CATEGORY CHANGES MAY VARY.  IFR CIGS COULD NOT BE RULED OUT N TUE
MORNING.  EKN CIGS MAY IMPROVE TO VFR FOR A TIME TUE EVENING.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   TUE 02/25/14
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    L    L    M    M    M    M    M    M    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    L

AFTER 06Z WEDNESDAY...
BRIEF IFR POSSIBLE OVERNIGHT TUESDAY NIGHT INTO EARLY WEDNESDAY IN
SNOW ASSOCIATED WITH AN ARCTIC FRONT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...ARJ
AVIATION...TRM
Hazardous weather outlook, Feb 25, 4:45 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EST TUE FEB 25 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
035>040-260945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
445 AM EST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-047-260945-
POCAHONTAS-RANDOLPH-
445 AM EST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WITH LOW TEMPERATURES...IF SUSTAINED WINDS DO NOT DECREASE TOO
QUICKLY...A WIND CHILL ADVISORY MAY BE NECESSARY FOR WEDNESDAY
NIGHT INTO EARLY THURSDAY...AND THEN AGAIN FOR THURSDAY NIGHT INTO
EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033-034-260945-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
445 AM EST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

IF SNOW RATES OVERNIGHT TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING
ARE A BIT HIGHER THAN CURRENTLY EXPECTED...A WINTER WEATHER
ADVISORY MAY BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Meigs

When
February 25, 5:30 AM EST to 10:00 AM EST
Where
Meigs forecast zone
Property damage
$20,000
Reported by
Department of Highways
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490648.